Neurotoxicity from Neomycin. Help please?

Posted by tykehome @tykehome, Sep 15 3:58pm

I was on a daily dose of 6000mg Neomycin and 1500mg Flagy for GI issues by a local doctor. I ended up in the ER following 10 days of treatment. I was referred to maybe 6 specialists including Neurology. The side effects started around the 6th day with a small rash and vomiting which spread over the next couple days. I was given something for the nausea. I called my doctor on the 10th day and stopped the drugs. I experienced extreme fatigue, weakness, numbness, loss of leg coordination, leg cramps, dizziness, visual and hearing issues. I now have hearing loss and severe Tinnitus (ringing in ears) and was diagnosed with Neurtoxicity and Ototoxicity. The noise in my ears has caused me severe anxiety and mental distress. I try to relax and it's ALL I hear. I am not the same person I was prior. I am more irritable and highly depressed. I can't stop the noise. I was NOT educated on the risks of this drug OR that it came with a Black Box Warning. The fact sheet from the pharmacy did not include a Black Box Warning. The doctors I had to see were all shocked at the dosage of Neomycin. They were also unfamiliar with it as it's not used often .No one can help that from what I've been told. I called my Mayo GI Doctor and he said they don't even use Neomycin. The other doctors I saw referred me to Mayo for help but Mayo has told me they can't help further and I have to "live" with it. I'm desperate for anyone who can help! Thank you.

@tykehome I have also have tinnitus caused by antibiotic use and have constant ringing in my ears, but I can still hear normally, so it doesn't interfere and mostly I only notice it when it's quiet when I go to bed. From what I read about hearing loss caused by ototoxic drugs, it usually says it's permanent, but your issue is very recent, and it might be worth looking into a detox protocol with a doctor who specializes in environmental medicine. Taking a supplement called NAC (N- acetyl cystene) helps prevent toxic damage to hearing because it is an anti oxidant and it is converted to glutathione in the body which aides in detoxing and there is a lot of medical literature about that. Excessive noise and drugs can damage the hair cells in the inner ear and cause oxidative stress. These are actually nerve endings that vibrate in fluid and convert physical vibration of sounds to an electrical nerve impulse that is sent to the brain for interpretation. It may be worth looking into trying a detox protocol in case it may help if there are still ototoxic antibiotics left in your body. You can get NAC over the counter, and you can also take too much of it which can cause problems so a professional's advice would be best. What comes to mind is the Environmental Health Center in Dallas. You may want to contact them about drug toxicity and see if they can help. They do treat unusual things like immune reactions to surgical implants. Here is some information. https://www.ehcd.com/treatment-modalities/ This field of medicine looks at prevention and the biochemistry of fine tuning processes in the body.

I was also searching for any research in repairing hearing losses and I found these links. I don't know if that information could be helpful or if there are clinical trials, but you may be able to find out more by contacting them.
https://stemcell.keck.usc.edu/usc-stem-cell-scientists-find-a-simpler-way-to-make-sensory-hearing-cells/
https://autifony.com/pipeline/hearing-disorders/

REPLY
@jenniferhunter

@tykehome I have also have tinnitus caused by antibiotic use and have constant ringing in my ears, but I can still hear normally, so it doesn't interfere and mostly I only notice it when it's quiet when I go to bed. From what I read about hearing loss caused by ototoxic drugs, it usually says it's permanent, but your issue is very recent, and it might be worth looking into a detox protocol with a doctor who specializes in environmental medicine. Taking a supplement called NAC (N- acetyl cystene) helps prevent toxic damage to hearing because it is an anti oxidant and it is converted to glutathione in the body which aides in detoxing and there is a lot of medical literature about that. Excessive noise and drugs can damage the hair cells in the inner ear and cause oxidative stress. These are actually nerve endings that vibrate in fluid and convert physical vibration of sounds to an electrical nerve impulse that is sent to the brain for interpretation. It may be worth looking into trying a detox protocol in case it may help if there are still ototoxic antibiotics left in your body. You can get NAC over the counter, and you can also take too much of it which can cause problems so a professional's advice would be best. What comes to mind is the Environmental Health Center in Dallas. You may want to contact them about drug toxicity and see if they can help. They do treat unusual things like immune reactions to surgical implants. Here is some information. https://www.ehcd.com/treatment-modalities/ This field of medicine looks at prevention and the biochemistry of fine tuning processes in the body.

I was also searching for any research in repairing hearing losses and I found these links. I don't know if that information could be helpful or if there are clinical trials, but you may be able to find out more by contacting them.
https://stemcell.keck.usc.edu/usc-stem-cell-scientists-find-a-simpler-way-to-make-sensory-hearing-cells/
https://autifony.com/pipeline/hearing-disorders/

Jump to this post

Thank you for your informative reply~ I took the antibiotics back in early June so it's been several months. I also wanted to mention my hearing loss is mild and don't need any hearing devices as of now. The risk with the Neomycin is that I could potentially go deaf in the future as well as other medical complications. I try not to worry though until I need to cross that bridge but hopefully not. I have noticed that increases in stress and anxiety can make it worse but I hope not permanantley worse. I already suffer from anxiety so dealing with the tinnitus has definitely increased my anxiety and depression. I do see a therapist and psych. I read about the Environmental Health Center in Dallas when first diagnosed and researching Neurotoxicity treatment. I had thought about contacting them but came across some information regarding insurance as well as some concerning articles regarding their practice. However, it doesn't hurt to at least contact and ask about what they may be able to help with. If they can, it would be worth it. I did a little research about the supplement NAC and it's something I will discuss with my doctors and see what they think and if there's risk considering my other medications and current health issues. It does sound like it could be beneficial in many health issues so always worth asking about. Maybe I should take Vitamin C as an antioxidant in the meantime since I have it at home. I've done a ton of research about tinnitus since developing it and most of what I found is that there isn't any treatment but like the links you provided, they are doing research. I have looked into a couple clinical trials but I don't fit what they are looking for. I also am a bit timid about doing much at the moment with it all being so new and hopefully in time I'll get more used to it or they will come up with something in the near future. I spent most the day doing more research and I can't thank you enough for sharing your story with me. It saddens me to think of others struggling with this but also helps to know I'm not alone.

REPLY
Please login or register to post a reply.